WHO, UNICEF Say Vitamin A, Deworming Interventions Safe, In Response To Alleged Deaths, Sickness In Bangladesh
The WHO and UNICEF on Tuesday said that vitamin A supplements and deworming tablets are safe, afterÂ two deathsÂ and the “sickness of hundreds” were alleged among the children who received the interventions during a nationwide campaign in Bangladesh, Bernama.com reports (Bernama.com, 6/9).Â
Bangladesh’s Institute of Public Health and Nutrition distributed vitamin A capsules to 20 million children under age five in an effort to prevent childhood blindness and reduce death, IRIN reports. Nineteen million children between the ages of two and five received deworming tablets, according to health officials (IRIN, 6/8).
Just days after the campaign, illness was reported in several districts around the country. According to the Daily Star, “Panic gripped the parents” of children who took vitamin A supplements and deworming tablets, which were manufactured by a Canadian company (Daily Star, 6/8).
Health Ministry Forms Committee To Investigate Sickness
In response to the cases of illness, the health ministry has formed a five-member committee to examine why so many children became sick after the campaign, bdnews24.com reports. ABM Jahangir Alam, a director of primary healthcare services of the health directorate, is leading the committee, which was asked to submit a report within a day or two.
AFM Ruhal Haque, Bangladesh’s health minister, said that the vitamin A drive has been running for more than three decades has always been “effective and successful” and “has never created any apprehension of harm to children.” He added that deworming campaigns had also never caused harm (bdnews24.com, 6/8).
In a statement, he said the vitamin A capsules were WHO-certified and that the capsules were set to expire in 2012. He said the deworming tablets were supplied by UNICEF and were due to expire in 2010 (Xinhua, 6/8).
The WHO and UNICEF “are fully confident about the actions taken by the (Bangladeshi) government to investigate the cases of children allegedly becoming sick after taking Vitamin A capsules and deworming tablets,” according to a joint statement from the U.N. agencies (Bernama.com, 6/9).Â Â